Alert archive / Hawaii / Flash Flood Warnings in 2025
Flash Flood Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 20, 2025, 5:00 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2025, 5:00 AM HST (15:00 UTC)
- Expired
- Jul 20, 2025, 11:00 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 35 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.7
The text
As transmitted.
387
WGHW50 PHFO 201500
FFWHFO
HIC007-201800-
/O.NEW.PHFO.FF.W.0013.250720T1500Z-250720T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
500 AM HST Sun Jul 20 2025
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 800 AM HST.
* At 500 AM HST, radar indicated heavy rain over northern Kauai.
Rain was falling at a rate of 1 to 2 inches per hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kapaa, Princeville, Kilauea, Hanalei, North Fork Wailua Trails,
Wailua Homesteads, Wainiha, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
This warning may need to be extended beyond 800 AM HST if flooding
persists.
LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
2224 15943 2224 15939 2223 15935 2204 15941
2204 15953 2223 15955
FLASH FLOOD...RADAR INDICATED
$$
Blood4 follow-up statements
146
WGHW70 PHFO 201526
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
526 AM HST Sun Jul 20 2025
HIC007-201800-
/O.CON.PHFO.FF.W.0013.000000T0000Z-250720T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
526 AM HST Sun Jul 20 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS MORNING
FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 526 AM HST, radar indicated heavy rain over northern Kauai. Rain
was falling in excess of 1.5 to 3 inches per hour. Flash flooding is
ongoing or expected to begin shortly. River gauges are indicating
water levels are above flood stages at both the upstream Hanalei
River and downstream Hanalei River Bridge gauges.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, North Fork Wailua Trails, Wailua
Homesteads, Wainiha, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
2224 15943 2224 15939 2223 15935 2204 15941
2204 15953 2223 15955
FLASH FLOOD...RADAR INDICATED
$$
Blood012
WGHW50 PHFO 201748
FFWHFO
HIC007-202100-
/O.EXT.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
748 AM HST Sun Jul 20 2025
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1100 AM HST.
* At 748 AM HST, Flash flooding is ongoing in the Hanalei area.
Kauai Emergency Management Agency reported a large amount of water
inundating Kuhio Highway at the Hanalei River Bridge. The road
will remain closed until the water recedes. Heavy rain is
diminishing over the higher terrain upstream of Hanalei, but was
still falling at a rate of 0.5 to 1 inches per hour.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Hanalei, Kapaa, Princeville, North Fork Wailua Trails, Wailua
Homesteads, and Wainiha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1100 AM HST if flooding
persists.
LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
2224 15943 2224 15939 2223 15935 2204 15941
2204 15953 2223 15955
FLASH FLOOD...OBSERVED
$$
TS829
WGHW70 PHFO 201943
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
943 AM HST Sun Jul 20 2025
HIC007-202100-
/O.CON.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
943 AM HST Sun Jul 20 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM HST THIS
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 943 AM HST, The Hanalei River gage upstream of Hanalei town has
fallen below critical level and continues to lower. However, the
Hanalei River gage at the bridge on Kuhio Highway remains elevated
with the road closed and rain continues to fall over higher
elevations of the warned area at rates between 0.25 and 0.50 inches
per hour.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Hanalei, Kapaa, Princeville, North Fork Wailua Trails, Wailua
Homesteads, and Wainiha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
2224 15943 2224 15939 2223 15935 2204 15941
2204 15953 2223 15955
FLASH FLOOD...GAUGE INDICATED
$$
TS799
WGHW70 PHFO 202056
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1056 AM HST Sun Jul 20 2025
HIC007-202106-
/O.EXP.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1056 AM HST Sun Jul 20 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 11 AM HST THIS MORNING FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
The heavy rain has ended over the warned area. However, there is
still a significant amount of water over Kuhio Highway near the
Hanalei Bridge and the stream gage is still a few feet above
critical level despite trending downward now. Kauai Emergency
Management Agency reported that Kuhio Highway will remain closed for
the next several hours as the water slowly recedes.
&&
LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
2224 15943 2224 15939 2223 15935 2204 15941
2204 15953 2223 15955
$$
TSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:00 AM HST, 1 hour earlier.
Area forecast discussion, Jul 20, 4:00 AM HST, 1 hour before
Area Forecast Discussion National Weather Service Honolulu HI 400 AM HST Sun Jul 20 2025 .SYNOPSIS... Weak low pressure far northwest of the islands will move further off to the west as high pressure expands over the Central Pacific. Greater lower to mid layer moisture will thin out as drier air moves in from the east the next few days. Coastal and higher terrain trades will generally remain moderate with locally strong winds through the middle of the week. Showers will become less frequent and focus along windward upslope mauka exposures. && .DISCUSSION... The influence of a passing mid level trough across the western third of the island chain, along with weak upper low north churning near 35N165W, within a lingering moisture rich air resident mass provided enough instability to develop overnight Oahu plume and northern moving rain that trained over the Garden Island. The heaviest rain fell parallel to Kauai's high ridgelines with half an inch to inch hourly rates lifting local streams downstream of Mount Waialeale (Wainiha) to flood stage. The trajectory of the precipitation south of Kauai is now sliding a touch more west and away from Kauai thus lessening the morning threat. Many higher elevation regions within central and northern Kauai picked up about one to two inches since last night with neighboring Oahu receiving a few tenths an inch more rain within the Manoa and Nuuanu Valleys since yesterday evening. A drier air mass moving in from the east will suppress widespread rain with widely scattered light showers sticking to windward exposed upslope mauka through the week. This drier week will likely exacerbate short term fire weather conditions as the state will fall deeper into abnormally dry to moderate drought categories (see Fire Weather section below). Surface high pressure far north northeast of the state will continue to produce a gradient tight enough to drive moderate to locally strong trade winds over the islands for the next few days. Lowering heights slinking away to the northwest, as ridging at all levels takes hold from the south and east, will ensure a more stable environment for the week to come. The dry air has yet to arrive as Hilo's 12Z sounding is showing a saturated layer up to 800 mb (7 k ft) within a very moist air mass of near 1.75 inch pwats which is in the lower 10% of climatological occurrence. Upper ridging will anchor itself over the southern latitudes and will directly influence late July drier island weather. The approach of a shortwave mid level trough from the east at mid week may subtly weaken winds but limited moisture will maintain statewide low rain chances. The drier trend is supported by the both ensembles where the majority of the members keep the diurnal periods of higher QPF either north or south of the island archipelago. Slightly weaker synoptic trade flow may allow local breezes to take over and create their own micro-climates (e.g., afternoon Big Island kona slope sea breeze showers). && .AVIATION... High pressure far north of the islands will maintain moderate to locally breezy trades through the weekend. Lingering instability associated with a weak upper level disturbance north of Kauai and a moist air mass across the state will result in periods of MVFR showers across mainly windward and mauka areas through Sunday, with some showers moving into leeward areas overnight. Isolated thunderstorms are also possible across the waters north and east of Kauai through late tonight. AIRMET Sierra for mountain obscuration remains in effect for windward sections of Kauai and Oahu. With little change expected overnight. && .MARINE... A trough passing westward near Kauai will allow the high pressure to build back into the region and strengthen trade winds into the moderate to locally strong range into the middle of next week. Several pulses of southerly and southwesterly swell will continue to boost surf heights along south and some of the west facing shores this week. Surf along east facing shores will remain small and choppy. Surf along north facing shores will remain nearly flat through the forecast period. Peak high tides associated with the lunar cycle could lead to minor coastal flooding along shorelines and low-lying coastal areas next week Monday through Wednesday during the daily peak tide each afternoon. && .FIRE WEATHER... Due to recent rain, statewide fire weather concerns will remain low to begin the week. Drier conditions this week will begin to awaken a heightened situational awareness to the increased wildfire threat. KDBI values exceeding 600 with afternoon humidities falling into the lower to mid 50s under lighter interior winds should hold the near to medium term fire threat at bay. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Blood AVIATION...Bohlin MARINE...Bohlin FIRE WEATHER...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:54 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jul 20, 3:22 AM HST | Small Craft Advisory | HFO | 4 days | |
| Jul 20, 4:51 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.